New Mexico, 2013Heavy Snow in New Mexico, February 12, 2013
February 12, 2013 · NWS EPZ · 1 event in 1 county or zone
A cold core upper level low moved eastwards across the region. While moisture was rather limited with the storm, the system did display rather impressive dynamics.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold core upper level low moved eastwards across the region. While moisture was rather limited with the storm, the system did display rather impressive dynamics. As the storm passed over the Sacramento mountains, upslope flow managed to help generate a band of snow that accumulated across the higher terrain above 7500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 11, 2:22 PM MST, 10 hours 38 minutes earlier.
Area forecast discussion, Feb 11, 2:22 PM MST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
222 PM MST MON FEB 11 2013
.SYNOPSIS...
ANOTHER VERY COLD AND STRONG PACIFIC STORM SYSTEM ALOFT...WITH
ITS ASSOCIATED PACIFIC COLD FRONT...WILL PUSH INTO THE SOUTHERN
ROCKIES TONIGHT. THIS SYSTEM HAS SOMEWHAT LIMITED MOISTURE BUT HAS
VERY STRONG DYNAMICS AND WILL BRING SNOW SHOWERS...STRONG WESTERLY
WINDS...AND COLDER TEMPERATURES TO THE BORDERLAND. SNOW ADVISORIES
ARE IN EFFECT FOR MOST AREAS WEST OF THE CONTINENTAL DIVIDE IN
SOUTHWEST NEW MEXICO FOR TONIGHT AND ALSO FOR THE HIGHEST ELEVATIONS
OF THE SACRAMENTO MOUNTAINS OVERNIGHT. AS THE COLD FRONT PUSHES
THROUGH TONIGHT...EVEN THE LOWLANDS WILL SEE SOME RAIN SHOWERS
MIXED WITH SNOW SHOWERS CHANGING OVER TO SNOW SHOWERS AFTER
MIDNIGHT. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED FOR THE LOWER
ELEVATIONS. THIS SYSTEM SHOULD RAPIDLY MOVE OUT OF MOST OF THE
BORDERLAND TUESDAY MORNING. GUSTY NORTHWEST WINDS ALONG WITH
COLDER DAYTIME TEMPERATURES...DOWN SOME 10 DEGREES OR SO FROM
MONDAY...WILL MAKE FOR A BLUSTERY DAY. DRY WEATHER WITH GRADUAL
WARMING TEMPERATURES TO NEAR SEASONAL VALUES SHOULD PREVAIL FOR
THE REST OF THE WEEK.
&&
.DISCUSSION...
THE BIG 3 MODELS (GFS NAM ECMWF) ARE IN AGREEMENT ON OUR NEXT
EVENT WHICH IS A VERY COLD (-33C H5) LOW LOCATED JUST SOUTH OF
LAS VEGAS NV AT 12Z. SYSTEM SHOULD DIG A LITTLE MORE THEN MOVE
EASTWARD INTO THE SOUTHERN ROCKIES TONIGHT AND EARLY MORNING
BEFORE EXITING FAIRLY RAPIDLY BY MIDDAY TUESDAY. THE SYSTEM IS
LACING IN DEEP MOISTURE (SURFACE TO 500MB) WITH PRECIP WATER
VALUES STARING AT ARN .15 BUT BY TONIGHT COULD BE UP TO AROUND .3
INCHES. THE LACK OF DEEP MOISTURE WILL BE COMPENSATED WITH VERY
POWERFUL DYNAMICS DRIVEN BY THE COLD TEMPS ALOFT AND A VERY STRONG
OMEGA FIELD (VERTICAL VELOCITY) IS FORECAST IN THE 03Z-09Z TIME
FRAME TONIGHT. ALSO ASSOCIATED WITH THE STRONG DYNAMICS IS A VERY
STRONG POSITIVE VORTICITY MAXIMUM WHICH WILL MOVE FROM SOUTHERN
ARIZONA AND TORPEDO INTO THE BORDERLAND ARRIVING OVER EL PASO
AROUND 09Z. THIS FEATURE HAS DRIVEN THE MAX SNOW QPF FIELD OVER
THE BOOTHEEL OF NMEX FOR TONIGHT AND EARLY TUESDAY. 850 MB TEMPS
WILL FALL BELOW 0C AFTER FROPA WHICH WILL BE IN THE EL PASO ARE
AROUND MIDNIGHT. FAVORED SNOW AREAS WILL BE WEST OF THE
CONTINENTAL DIVIDE FROM HIDALGO TO GRANT COUNTY WHICH MAY SEE
FROM 1-3 INCHES AND 3 TO 5 INCHES AT THE VERY HIGHEST ELEVATIONS.
BREEZY TO WINDY WESTERLY WINDS WILL CAUSING SOME AREAS OF BLOWING
SNOW. IN ADDITION...THE HIGHEST ELEVATIONS OF THE SACRAMENTO
MOUNTAINS MAY SEE FROM 3 TO 5 INCHES WITH SOME BLOWING SNOW ALSO.
THE LOWLANDS THROUGHOUT THE BORDERLAND WILL SEE ISOLATED SHOWERS
BEGIN AS RAIN SHOWERS AND BECOME MIXED WITH SNOW SHOWERS BUT
GENERALLY CHANGING OVER TO SNOW SHOWERS PARTICULARLY AFTER MIDNIGHT
BEHIND FROPA. AT THIS TIME NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED OTHER THAN NEAR AN INCH IN THE MOUNTAIN PASSES. THE
SYSTEM SHOULD BE IN EXIT MODE BETWEEN 12-18Z WITH SOME RESIDUAL
SHOWER ACTIVITY IN THE SACRAMENTO MOUNTAINS.
FOR THE REST OF THE FORECAST PERIODS. THE AREA WILL REMAIN OVER
THAT EVER PERSISTENT NW FLOW ALOFT. THE BORDERLAND WILL REMAIN DRY
AS A WEST COAST RIDGE KEEPS STORMS WELL TO OUR NORTHEAST. A MINOR
BACKDOOR COLD FRONT IS FORECAST TO PUSH IN FROM THE EAST AROUND
FRIDAY BUT MODELS SHOW THE BULK OF THE COLD AIR PASSING TO OUR
EAST. OTHER THAN A COLD BLUSTERY TUESDAY THE BORDERLAND WILL SEE A
GRADUAL WARM UP WITH TEMPS CLIMBING BACK TO NEAR NORMAL CONDITIONS
THROUGH THE REST OF THE WEEK.
&&
.AVIATION....VALID 12/00Z-13/00Z.
WSW WINDS OF 15-25G30KTS TO START PERIOD THEN SHIFTING AROUND TO THE
W TO NW THIS EVENING AT ALL TERMINALS BEHIND COLD FRONT AT GENERALLY
10-20KTS. WINDS AT KELP MAY REMAIN GUSTY AT 27020G35KTS THRU MUCH OF
THE NIGHT BEFORE BECOMING NW 10-15KTS AROUND SUNSET AND THROUGH
REMAINDER OF PD. SCT TO NMRS -SHSN POSSIBLE MAINLY ALONG AND WEST OF
KTCS-KDMN WITH 1-3SM BKN020-030...OTHERWISE SCT-BKN050-070 BKN080-100
THRU 12Z...THEN CLOUDS BECOMING FEW-SCT080-100.
&&
.FIRE WEATHER...
STRONG COLD FRONT WILL MOVE THROUGH THE FIRE DISTRICT TONIGHT WITH
SOME SNOW EXPECTED OVER FAR SOUTHWESTERN NEW MEXICO. 1 TO 2 INCHES
OF SNOW IS POSSIBLE OVER THE HIGHER ELEVATIONS OF THE BOOTHEEL WITH
1 TO 3 INCHES IN THE GILA REGION AND SACRAMENTO MOUNTAINS. WINDS
WILL SHIFT AROUND TO THE WEST TO NORTHWEST AT 10 TO 20 MPH THIS
EVENING. TEMPERATURES TOMORROW WILL BE ABOUT 5 TO 10 DEGREES COOLER
THAN TODAY WITH MINIMUM RELATIVE HUMIDITIES IN THE UPPER TEENS AND
20S. TEMPERATURES WILL GRADUALLY WARM THROUGH THE REMAINDER OF THE
WEEK WITH A BACK DOOR COLD FRONT EXPECTED FRIDAY WHICH WILL NOT COOL
TEMPERATURES MUCH MORE THAN A FEW DEGREES. BREEZY TO WINDY
CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY WITH THE THREAT FOR
CRITICAL CONDITIONS TO DEVELOP.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 34 48 26 53 30 / 20 0 0 0 0
SIERRA BLANCA 33 50 26 54 29 / 20 0 0 0 0
LAS CRUCES 31 45 24 52 26 / 30 0 0 0 0
ALAMOGORDO 27 47 22 52 24 / 50 10 0 0 0
CLOUDCROFT 19 29 13 35 19 / 60 20 0 0 0
TRUTH OR CONSEQUENCES 28 42 22 49 24 / 40 0 0 0 0
SILVER CITY 30 36 21 41 28 / 50 0 0 0 0
DEMING 27 46 18 52 20 / 50 0 0 0 0
LORDSBURG 25 47 23 50 26 / 50 0 0 0 0
WEST EL PASO METRO 35 48 29 55 27 / 20 0 0 0 0
DELL CITY 29 51 23 53 26 / 20 0 0 0 0
FORT HANCOCK 33 49 27 54 29 / 20 0 0 0 0
LOMA LINDA 32 40 23 46 27 / 20 0 0 0 0
FABENS 34 50 26 54 28 / 20 0 0 0 0
SANTA TERESA 33 47 24 53 25 / 20 0 0 0 0
WHITE SANDS HQ 32 47 27 53 29 / 30 0 0 0 0
JORNADA RANGE 17 46 12 52 14 / 30 0 0 0 0
HATCH 23 42 18 49 20 / 30 0 0 0 0
COLUMBUS 28 42 24 50 26 / 50 0 0 0 0
OROGRANDE 29 48 22 53 22 / 30 0 0 0 0
MAYHILL 24 36 19 46 25 / 50 20 0 0 0
MESCALERO 23 34 17 44 23 / 50 20 0 0 0
TIMBERON 22 33 17 43 22 / 60 10 0 0 0
WINSTON 19 29 17 40 21 / 50 0 0 0 0
HILLSBORO 24 37 18 46 23 / 50 0 0 0 0
SPACEPORT 23 44 18 49 20 / 30 0 0 0 0
LAKE ROBERTS 21 34 15 44 20 / 60 0 0 0 0
HURLEY 26 36 19 42 25 / 50 0 0 0 0
CLIFF 23 38 17 46 15 / 50 0 0 0 0
MULE CREEK 21 37 14 43 18 / 50 0 0 0 0
FAYWOOD 26 40 20 47 25 / 50 0 0 0 0
ANIMAS 25 47 21 51 24 / 50 0 0 0 0
HACHITA 25 47 19 50 22 / 50 0 0 0 0
ANTELOPE WELLS 27 49 21 52 24 / 50 0 0 0 0
CLOVERDALE 26 40 24 45 30 / 50 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
TUESDAY FOR NMZ401>408.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM MST
TUESDAY FOR NMZ415.
TX...NONE.
&&
20/26 NOVLAN / GRZYWACZHazardous weather outlook, Feb 11, 6:05 AM MST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
605 AM MST MON FEB 11 2013
NMZ401>417-TXZ418>424-121315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
605 AM MST MON FEB 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BE ON THE INCREASE AGAIN THIS AFTERNOON AS THE NEXT
PACIFIC STORM SYSTEM AND COLD FRONT COMBO MOVE TOWARD THE REGION
LATER TODAY. SOUTHWEST TO WEST WINDS WILL BECOME BREEZY TO
MODERATELY WINDY AT 15 TO 30 MPH. AGAIN...MUCH OF THE PRECIPITATION
WILL MISS US TO THE NORTH. HOWEVER DECENT RAIN CHANCES ARE
EXPECTED OVER THE GILA...BOOTHEEL...SIERRA COUNTY...AND THE
SACRAMENTO MOUNTAINS LATE AFTERNOON THROUGH THE OVERNIGHT HOURS.
COLD AIR WILL MOVE IN THIS AFTERNOON AND EVENING DROPPING SNOW
LEVELS TO THE DESERT FLOORS. SNOW AMOUNTS SHOULD REMAIN LOW AS THE
SYSTEM IS RELATIVELY DRY. 1-3 INCHES MOUNTAINS...TRACE TO 1 INCH
WESTERN AND NORTHERN LOWLANDS. BLOWING DUST TODAY SHOULD BE MINIMAL
WITH ONLY A FEW AREAS WITH VISIBILITY RESTRICTIONS ABOVE
CONCERNING LEVELS. THE STORM SYSTEM WILL EXIT TO THE EAST BY
MORNING WITH PCPN ENDING WEST TO EAST THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHTER WINDS...DRY CONDITIONS WITH GENERALLY CLEAR SKIES...
TEMPERATURES WARMING THROUGH THE PERIOD BACK TO NEAR NORMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SNOW ACCUMULATION TOTALS...PEAK
WIND GUST SPEEDS...BLOWING DUST VISIBILITY RESTRICTIONS.
BIRD
Heavy Snow, Sacramento Mountains Above 7500 Feet
- When
- February 12, 1:00 AM MST to 8:00 AM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A trained spotter reported 7.0 inches of snow at Cloudcroft from overnight snowfall. Additionally, several COCORAHS sites in and around Cloudcroft also reported between 4.0 and 7.0 inches of snowfall during this time period.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Arizona, February 12, 20131 injured · $25,000 · 1 event
- Heavy Snow and Winter Weather in Oklahoma, February 12, 201324 events
- Hail and Damaging Wind in Louisiana, February 12, 2013$25,000 · 1.25 in hail · 4 events
- Winter Storm in Texas, February 12, 201318 events
- High Wind in Montana, February 12 to 17, 201377 kt wind · 17 events
- Heavy Snow and Winter Weather in Texas, February 12, 20139 events
- Winter Weather in Oklahoma, February 12, 20136 events
- Hail in Texas, February 12, 20130.88 in hail · 6 events
- Winter Weather in Texas, February 12, 20135 events
- Winter Weather in Arkansas, February 12 to 13, 20133 events
- Hail in Texas, February 12, 20130.88 in hail · 2 events
- Hail in Texas, February 12, 20130.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435576.